Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2002, 1:14 PM CDT for Sedgwick County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 1:14 PM CDT (18:14 UTC)
- Expired
- Jun 4, 2002, 2:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:25 PM CDT | Hail 1 | Goddard, KS | |
| Jun 4, 1:32 PM CDT | Hail 1.75 | Goddard, KS | |
| Jun 4, 1:43 PM CDT | Hail 0.75 | Maize, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 041814 SVRICT KSC173-041915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 114 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 215 PM CDT. * AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CHENEY...OR ABOUT 24 MILES WEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GARDEN PLAIN AROUND 120 PM CDT... NEAR GODDARD AROUND 130 PM CDT... NEAR COLWICH AROUND 140 PM CDT... NEAR MAIZE AROUND 145 PM CDT... NEAR VALLEY CENTER AROUND 155 PM CDT... NEAR PARK CITY AROUND 200 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 215 PM CDT. LAT...LON 3768 9779 3751 9776 3776 9725 3791 9747 /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:39 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 4, 10:39 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...PRELIM EXTNDED NATIONAL WEATHER SERVICE WICHITA KS 1039 AM CDT TUE JUN 4 2002 EXTENDED: SAT-TUES MRF/ECM OFFER DIFFERENT SOLUTIONS WITH NEXT SYSTEM WHICH WILL MAKE THIS EXTNDED PKG DEPENDENT TIMING OF THIS SYSTEM. MRF IS MUCH FASTER THAN ECM WHICH LEADS TO LOWER CONFIDENCE. THE SLOWER ECM SOLUTION SEEMS MORE REASONABLE GIVEN THE AMPLIFIED MERID FLOW PATTERN. SAT FCST LOOKS FINE ATTM AND NO CHANGES EXPECTED. SUNDAY WILL BE THE TOUGH CALL FOR TEMPS/PRECIP LOCATIONS. GOING 30 POPS FOR SUNDAY SEEMS REASONABLE GIVEN LACK OF MODEL AGREEMENT. TEMPS WILL ALL BE DEPENDENT ON FROPA. WILL NOT MAKE MANY CHANGES TO DAY 6 WITH TROUGH PASSING THRU. WILL WARM TEMPS UP A BIT MORE ON TUESDAY AS WARMER 850MB TEMPS MAKE THEIR WAY BACK INTO CWA AND HEIGHTS BEGIN TO RISE. FCSTID =15/JAKUB .ICT... KS...FLOOD WATCH UNTIL 700 PM CDT TUESDAY FOR ZONES KSZ069>072... KSZ083...KSZ092>096...KSZ098>100.
In the hours before
Local storm report, Jun 4, 11:20 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1120 AM CDT TUE JUN 4 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM 6 W PRETTY PRAIRIE KS .75 INCH HAIL
06/04/02 RENO REPORTED BY THE PUBLIC
0940 AM MARION KS 1.00 INCH HAIL
06/04/02 MARION REPORTED BY LAW
ENFORCEMENT
0908 AM PENALOSA KS 1.00 INCH HAIL
06/04/02 KINGMAN REPORTED BY TRAINED AGTAP
SPOTTER
0903 AM HESSTON KS 1.00 INCH HAIL
06/04/02 HARVEY REPORTED BY AMATEUR RADIO
OPERATOR.
0855 AM 2 W HESSTON KS .75 INCH HAIL
06/04/02 HARVEY REPORTED BY LAW
ENFORCEMENT
0834 AM 1 E HUTCHINSON KS 1.00 INCH HAIL
06/04/02 RENO REPORTED BY LAW
ENFORCEMENT
0828 AM 4 S BUHLER KS 1.50 INCH HAIL
06/04/02 RENO REPORTED BY TRAINED AGTAP
SPOTTER
0825 AM HUTCHINSON KS 1.75 INCH HAIL
06/04/02 RENO REPORTED BY KWCH CHANNEL
12 VIA PUBLIC.
0814 AM HUTCHINSON KS 1.00 INCH HAIL
06/04/02 RENO REPORTED BY OBSERVER AT
THE AIRPORT.
0820 AM 1 E HUTCHINSON KS 1.00 INCH HAIL
06/04/02 RENO REPORTED BY TRAINED
SPOTTER
CHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:00 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 45 min |
| Jun 4, 8:48 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 42 min |
| Jun 4, 8:51 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| Jun 4, 9:11 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 64 min |
| Jun 4, 9:14 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 4, 11:42 AM CDT | Flash Flood Warning | ICT | Kingman | 6 hr |
| Jun 4, 12:56 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
| Jun 4, 1:21 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| Jun 4, 2:03 PM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jun 4, 3:42 PM CDT | Flash Flood Warning | ICT | Chautauqua | 6 hr |
| Jun 4, 5:40 PM CDT | Flash Flood Warning | ICT | Montgomery | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.